Wyoming, 2021

Hail in Wyoming, August 4, 2021

August 4, 2021 · NWS RIW · 1 event in 1 county or zone

A thunderstorm strengthened as it moved south across eastern Natrona County. The storm became severe as it approached Casper, producing quarter-sized hail in and around Evansville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm strengthened as it moved south across eastern Natrona County. The storm became severe as it approached Casper, producing quarter-sized hail in and around Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 3:42 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 3:42 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
442 PM MDT Wed Aug 4 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 1225 PM MDT Wed Aug 4 2021

Upper-level ridge has built up over the Intermountain West into
Idaho today, with mid-level northwest flow over western and central
Wyoming as a weak shortwave trough approaches from western Montana.
Some moisture in the flow has given rise to late morning cumulus
over the mountains. These clouds are expected to grow this afternoon
with isolated to scattered showers over the mountains as instability
increase with daytime heating. Storm movement will be from NW to SE,
so SE downstream areas off the Absarokas, Wind Rivers, and Bighorns
can expect isolated showers and thunderstorms as well late in the
afternoon and early evening. The shortwave trough is expected to
bring more numerous light showers to parts of the Bighorn Basin
and northern Wind River Basin this evening. Some high resolution
models are showing isolated storms over eastern Natrona County
late in the afternoon as well. Have adjusted the forecast
accordingly. As the upper-level ridge moves eastward overnight and
the axis comes over the forecast area Thursday mid morning,
moisture/clouds will start increasing from the west-southwest
across northwest WY. A deep trough digging along the west coast
will bring a weak shortwave trough from central ID into SW MT
Thursday afternoon, increasing chances of showers and isolated
thunderstorms over northwest WY. Drier surface air and breezy
southwest wind will move from southwest into central WY elevating
fire weather conditions. Showers and thunderstorms will move
across northern WY during the late afternoon and early evening.
Thursday night will see the west coast trough move eastward,
strengthening the mid-level flow into far western WY, keeping
overnight showers a good possibility over western YNP and the
northern portions of the Tetons. Southwest winds will kick up
earlier than typical from SW into central WY Friday morning as the
strong trough approaches.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM MDT Wed Aug 4 2021

Friday has a trough moving through the state. Winds look to be a
factor on Friday, especially over the south and east. This, in
combination with RH values at or below the critical 15% threshold,
has prompted the issuance of a Fire Weather Watch for portions of
the forecast area starting until at noon and lasting until 8 PM.
For northern areas Friday into Friday night, expect some showers
and thunderstorms with the front. The best places with the
potential for rain greater than .10 inches would be over the areas
of YNP and GTNP. Behind this feature, Saturday and Sunday look to
be mainly dry with more of a zonal flow. By overnight Sunday into
early morning Monday, both the EC and GFS show an area of low
pressure over northern ID/western MT and a tight gradient just to
the south along with some jet support. This feature is expected to
impact the area for Monday, and with jet support, showers and
thunderstorms are possible for much of the area. Winds may also be
a factor again for Monday and this can be monitored on later
shifts. For Tuesday,the EC has the low near the ND/SK border and
the GFS has it well north of the border in Manitoba. Either way,
it looks to be mainly dry for the state on Tuesday with the bulk
of the energy shifting out of the state.

As far as temperatures, no real hot days are expected. The
highest forecast temperatures as of now are expected on Sunday
with highs in the low to mid 90s over the basins and and over
Johnson and Natrona Counties and in the upper 60s to low 70s over
the higher elevations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 430 PM MDT Wed Aug 4 2021

Expect VFR conditions throughout the TAF period. Some VCTS
conditions are possible at KCOD until around 04Z. KWRL may have VCSH
conditions until about 04Z. More widespread coverage is anticipated
Thursday afternoon. KJAC may see VCSH as early as around 18Z.  Many
locations may start to see VCTS starting around 20Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1240 PM MDT Wed Aug 4 2021

Northwest flow over western and central WY today will bring isolated
showers and thunderstorms to the mountain areas as well as areas
downstream to the southeast. Additionally, late afternoon showers
and possible late in the afternoon and early evening over the
Bighorn Basin and northern Wind River Basin. Some storms may move
into eastern Natrona and southern Johnson Counties as well.
Northwest winds may gust to around 20 mph, but will remain generally
light. High pressure moves overhead tonight, but southwest flow
quickly brings clouds back to western WY Thursday, with isolated
showers and thunderstorms to northwest and northern WY Thursday
afternoon and evening. SW into central WY will see RH values drop to
around 12-15 percent, though wind gusts will remain 20-25 mph, thus
elevating fire weather conditions. Stronger weather system
approaches the area Friday from the west, bringing more showers and
thunderstorms to northwest into northern WY. RH values from SW into
central WY will again be around 15 percent but winds will increase.
Will be issuing a fire weather watch for portions of SW into central
WY as a result. Winds in the afternoon could become strong as the
weather system moves through and shifts to the west-northwest.
Showers and thunderstorms will become more numerous Friday afternoon
and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Friday afternoon through Friday evening
for WYZ277-279-280-289.

&&

SHORT TERM...McDonald
LONG TERM...Clayton
AVIATION...Clayton/AR
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 4, 1:12 PM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
212 PM MDT Wed Aug 4 2021

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
212 PM MDT Wed Aug 4 2021

...Fire Weather Watch for portions of southwest into central
Wyoming Friday afternoon and early evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated to widely scattered showers and thunderstorms over the
northern and central mountains, and adjacent lower elevations, in
the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated to scattered thunderstorms possible over the
northern half of the forecast area. Elevated fire conditions over
the southern half.

Friday...Scattered afternoon and evening thunderstorms. West to
southwest winds with gusts up to 30 mph late in the morning,
increasing to 45 mph in the afternoon across the south. Low
humidities will lead to possible critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

McDonald

In the hours before

Special weather statement, Aug 4, 3:08 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
408 PM MDT Wed Aug 4 2021

WYZ005-007-042300-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
408 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Hot Springs
County through 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Legend Rock State Petroglyph Site, or 22 miles southeast of
Meeteetse, moving southeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Legend Rock State Petroglyph Site around 420 PM MDT.
  Hamilton Dome around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4373 10805 4352 10853 4393 10884 4404 10871
TIME...MOT...LOC 2208Z 319DEG 24KT 4388 10865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Fisher
Special weather statement, Aug 4, 3:38 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
438 PM MDT Wed Aug 4 2021

WYZ005-007-017-042330-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn
Basin-
438 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central Hot
Springs and east central Fremont Counties through 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hamilton Dome, or 10 miles west of Thermopolis,
moving southeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Thermopolis around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4376 10864 4384 10849 4339 10776 4326 10829
TIME...MOT...LOC 2238Z 321DEG 37KT 4368 10843

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Fisher
Special weather statement, Aug 4, 4:11 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Wed Aug 4 2021

WYZ007-017-042345-
Owl Creek and Bridger Mountains-Wind River Basin-
511 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southeastern Hot
Springs and east central Fremont Counties through 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Boysen State Park, or 14 miles southwest of
Thermopolis, moving southeast at 30 mph.

HAZARD...Heavy rain, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause localized flooding in low lying areas
         or mud and debris flows in the Owl Creek mountains.

Locations impacted include...
  Shoshoni, Hidden Valley and Boysen State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4347 10849 4356 10828 4325 10796 4311 10827
TIME...MOT...LOC 2308Z 329DEG 26KT 4346 10834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 4, 7:05 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
805 PM MDT Wed Aug 4 2021

WYZ020-022-050230-
Casper Mountain-Natrona County Lower Elevations-
805 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southeastern Natrona
County through 830 PM MDT...

At 804 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evansville, or 9 miles northeast of Casper, moving south at 35 mph.

HAZARD...Strong outflow wind gusts up to 50 mph or greater.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Casper around 810 PM MDT.
  Evansville around 815 PM MDT.

This includes Interstate 25 between mile markers 176 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4260 10639 4305 10641 4309 10608 4307 10607
      4265 10607
TIME...MOT...LOC 0204Z 339DEG 31KT 4295 10624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fisher

The radar

The Riverton/Lander radar (KRIW), 181 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
August 4, 7:20 PM MST to 7:30 PM MST
Where
Natrona County, Evansville to 2 mi E of Evansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -106.270

Trained spotters observed quarter-sized hail in and around Evansville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971344.